Eosinophilia associated with bupropion

Mark A. Malesker, G. S. Soori, P. M. Malone, J. A. Mahowald, G. J. Housel

Research output: Contribution to journalArticle

9 Citations (Scopus)

Abstract

OBJECTIVE: To describe the first incidence of eosinophilia following administration of bupropion. CASE SUMMARY: The patient was a 72-year-old woman admitted for evaluation of chest pain. During hospitalization, the eosinophil count reached 0.60 fraction of 1.00, with absolute eosinophil count of 6693 x 106/L and a white blood cell count of 18.5 x 109/L. She had been receiving bupropion therapy for 5 days prior to this admission. DISCUSSION: Potential causes of the eosinophilia, including disease states and medications, were reviewed comprehensively and ruled out. A review of the literature (MEDLINE 1966-1994) did not identify previous cases of eosinophilia associated with bupropion therapy. Causes of eosinophilia include parasitic infections, allergic diseases, and medication use. A proposed mechanism for the occurrence of eosinophilia in this patient is unknown. CONCLUSIONS: Considering the temporal sequence of events, drugs administered prior to the development of eosinophilia, and the rapid decline of the eosinophil count following discontinuation of the medication, bupropion appears to be the precipitating agent.

Original languageEnglish
Pages (from-to)867-869
Number of pages3
JournalAnnals of Pharmacotherapy
Volume29
Issue number9
StatePublished - 1995

Fingerprint

Bupropion
Eosinophilia
Eosinophils
Parasitic Diseases
Chest Pain
Leukocyte Count
MEDLINE
Hospitalization
Incidence
Therapeutics
Pharmaceutical Preparations

All Science Journal Classification (ASJC) codes

  • Pharmacology (medical)
  • Pharmacology, Toxicology and Pharmaceutics(all)

Cite this

Malesker, M. A., Soori, G. S., Malone, P. M., Mahowald, J. A., & Housel, G. J. (1995). Eosinophilia associated with bupropion. Annals of Pharmacotherapy, 29(9), 867-869.

Eosinophilia associated with bupropion. / Malesker, Mark A.; Soori, G. S.; Malone, P. M.; Mahowald, J. A.; Housel, G. J.

In: Annals of Pharmacotherapy, Vol. 29, No. 9, 1995, p. 867-869.

Research output: Contribution to journalArticle

Malesker, MA, Soori, GS, Malone, PM, Mahowald, JA & Housel, GJ 1995, 'Eosinophilia associated with bupropion', Annals of Pharmacotherapy, vol. 29, no. 9, pp. 867-869.
Malesker MA, Soori GS, Malone PM, Mahowald JA, Housel GJ. Eosinophilia associated with bupropion. Annals of Pharmacotherapy. 1995;29(9):867-869.
Malesker, Mark A. ; Soori, G. S. ; Malone, P. M. ; Mahowald, J. A. ; Housel, G. J. / Eosinophilia associated with bupropion. In: Annals of Pharmacotherapy. 1995 ; Vol. 29, No. 9. pp. 867-869.
@article{942abbb051f5468ebc883413493d9003,
title = "Eosinophilia associated with bupropion",
abstract = "OBJECTIVE: To describe the first incidence of eosinophilia following administration of bupropion. CASE SUMMARY: The patient was a 72-year-old woman admitted for evaluation of chest pain. During hospitalization, the eosinophil count reached 0.60 fraction of 1.00, with absolute eosinophil count of 6693 x 106/L and a white blood cell count of 18.5 x 109/L. She had been receiving bupropion therapy for 5 days prior to this admission. DISCUSSION: Potential causes of the eosinophilia, including disease states and medications, were reviewed comprehensively and ruled out. A review of the literature (MEDLINE 1966-1994) did not identify previous cases of eosinophilia associated with bupropion therapy. Causes of eosinophilia include parasitic infections, allergic diseases, and medication use. A proposed mechanism for the occurrence of eosinophilia in this patient is unknown. CONCLUSIONS: Considering the temporal sequence of events, drugs administered prior to the development of eosinophilia, and the rapid decline of the eosinophil count following discontinuation of the medication, bupropion appears to be the precipitating agent.",
author = "Malesker, {Mark A.} and Soori, {G. S.} and Malone, {P. M.} and Mahowald, {J. A.} and Housel, {G. J.}",
year = "1995",
language = "English",
volume = "29",
pages = "867--869",
journal = "Annals of Pharmacotherapy",
issn = "1060-0280",
publisher = "Harvey Whitney Books Company",
number = "9",

}

TY - JOUR

T1 - Eosinophilia associated with bupropion

AU - Malesker, Mark A.

AU - Soori, G. S.

AU - Malone, P. M.

AU - Mahowald, J. A.

AU - Housel, G. J.

PY - 1995

Y1 - 1995

N2 - OBJECTIVE: To describe the first incidence of eosinophilia following administration of bupropion. CASE SUMMARY: The patient was a 72-year-old woman admitted for evaluation of chest pain. During hospitalization, the eosinophil count reached 0.60 fraction of 1.00, with absolute eosinophil count of 6693 x 106/L and a white blood cell count of 18.5 x 109/L. She had been receiving bupropion therapy for 5 days prior to this admission. DISCUSSION: Potential causes of the eosinophilia, including disease states and medications, were reviewed comprehensively and ruled out. A review of the literature (MEDLINE 1966-1994) did not identify previous cases of eosinophilia associated with bupropion therapy. Causes of eosinophilia include parasitic infections, allergic diseases, and medication use. A proposed mechanism for the occurrence of eosinophilia in this patient is unknown. CONCLUSIONS: Considering the temporal sequence of events, drugs administered prior to the development of eosinophilia, and the rapid decline of the eosinophil count following discontinuation of the medication, bupropion appears to be the precipitating agent.

AB - OBJECTIVE: To describe the first incidence of eosinophilia following administration of bupropion. CASE SUMMARY: The patient was a 72-year-old woman admitted for evaluation of chest pain. During hospitalization, the eosinophil count reached 0.60 fraction of 1.00, with absolute eosinophil count of 6693 x 106/L and a white blood cell count of 18.5 x 109/L. She had been receiving bupropion therapy for 5 days prior to this admission. DISCUSSION: Potential causes of the eosinophilia, including disease states and medications, were reviewed comprehensively and ruled out. A review of the literature (MEDLINE 1966-1994) did not identify previous cases of eosinophilia associated with bupropion therapy. Causes of eosinophilia include parasitic infections, allergic diseases, and medication use. A proposed mechanism for the occurrence of eosinophilia in this patient is unknown. CONCLUSIONS: Considering the temporal sequence of events, drugs administered prior to the development of eosinophilia, and the rapid decline of the eosinophil count following discontinuation of the medication, bupropion appears to be the precipitating agent.

UR - http://www.scopus.com/inward/record.url?scp=0029127885&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0029127885&partnerID=8YFLogxK

M3 - Article

C2 - 8547734

AN - SCOPUS:0029127885

VL - 29

SP - 867

EP - 869

JO - Annals of Pharmacotherapy

JF - Annals of Pharmacotherapy

SN - 1060-0280

IS - 9

ER -